Maine, 2002

Tornado and Damaging Winds in Maine, May 31, 2002

May 31, 2002 · NWS GYX · 9 events in 5 counties and zones

A line of severe thunderstorms moving through Maine produced severe winds that downed trees and power lines throughout the western part of the state. About 30,000 customers lost electrical service during the storms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A line of severe thunderstorms moving through Maine produced severe winds that downed trees and power lines throughout the western part of the state. About 30,000 customers lost electrical service during the storms. Trees were reported down in Oxford, Franklin, and York Counties. A small tornado touched down in the town of West Paris in Oxford County. In the town of Canton, a microburst ripped the roof off a 40 x 60 ft barn and carried it in the air more than 200 feet, landing in the tops of trees in a wooded area. Numerous trees were also uprooted. An exchange student drowned in Messalonskee Lake in Sidney when his canoe capsized and he attempted to swim the 75 yards to shore. A department store employee in Auburn was injured when he was struck by lightning as he covered up items outside. He was taken to a nearby hospital and later released. Lightning also struck homes in Windham, Sanford, and Alfred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 1:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 31, 1:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI MAY 31 2002

ZONES...
BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10
PM THIS EVENING.  TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY
STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN
AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST.  RIPE SITUATION
FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE
WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND
BTV.

CLEARING TO FOLLOW THE FRONT OVERNIGHT.  A SECOND COLD FRONT MOVES
THROUGH SATURDAY NIGHT.  AVN MOST AGRESSIVE WITH THIS SYSTEM AND
GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT.  NGM POPS
MUCH LOWER.  ETA LEANING TOWARD NGM.  FOR NOW WILL SPLIT THE
DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY
NIGHT.  SHOULD CLEAR OUT BEHIND THIS FRONT.

TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER
FOR SUNDAY.  THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS.
WILL GO WITH A COMPROMISE.

CWF...
WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS
AHEAD OF THE FRONT EARLY TONIGHT.  MINIMAL SCA CONDITIONS WILL
PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW.

PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS.

HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN
INTERIOR AND COASTAL ZONES.  HOWEVER..MAY SPLIT WEST AND EAST /EG NH
AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON
ANY SPC WATCH THAT MAY BE ISSUED.  ALSO MAY ADD A REST OF THE
AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE
THUNDERSTORMS.  ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Special weather statement, May 31, 9:30 AM EST, 5 hours 45 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-312145-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1030 AM EDT FRI MAY 31 2002

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN...
CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN AND SOUTHERN MAINE
THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL MOVE INTO MAINE AND NEW HAMPSHIRE THIS AFTERNOON
AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE WITH THESE
STORMS.

KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED
FOR TODAY...AND TAKE COVER IF THREATENING WEATHER APPROACHES.

REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
ADDITIONAL STATEMENTS OR POSSIBLE SEVERE THUNDERSTORM WATCHES OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SJC
Special weather statement, May 31, 2:49 PM EST, 26 minutes before
MEZ007>009-012>014-018>021-023>025-NHZ004-006-008>010-013-014-312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT FRI MAY 31 2002

...A LINE OF POWERFUL THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS
EASTERN NEW HAMPSHIRE AND WESTERN MAINE THROUGH 630 PM...

AT 350 PM...THUNDERSTORMS EXTENDED FROM NEAR JACKMAN MAINE SOUTHWESTWARD
TO NEAR KEENE NEW HAMPSHIRE.  THIS LINE IS RACING RAPIDLY EASTWARD
AND WILL REACH SOUTHWEST COASTAL MAINE AND THE NEW HAMPSHIRE
SEACOAST BY 630 PM.

THESE STORMS CONTAIN FREQUENT LIGHTNING...WIND GUSTS OVER 50
MPH...HAIL...AND TORRENTIAL RAIN.  IF YOU LIVE IN NEW HAMPSHIRE OR
WESTERN MAINE MONITOR THE SKY AND BE PREPARED TO SEEK SAFE SHELTER
WHEN THUNDERSTORMS APPROACH.

THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN
NEW HAMPSHIRE.

BOATERS ALONG THE SOUTHWEST MAINE COAST AND THE NEW HAMPSHIRE
SEACOAST SHOULD SEEK SAFE HARBOR IMMEDIATELY.

ES

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
May 31, 3:15 PM EST
Where
Oxford County, North Fryeburg
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.117, -70.983

Thunderstorm Wind, Oxford

When
May 31, 3:20 PM EST
Where
Oxford County, Waterford
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.183, -70.717

Tornado, Oxford

When
May 31, 3:30 PM EST
Where
Oxford County, West Paris
Rating
F1
Path length
2.1 mi
Path width
125 yd
Reported by
NWS STORM SURVEY
Coordinates
44.317, -70.567

Thunderstorm Wind, Oxford

When
May 31, 3:35 PM EST
Where
Oxford County, Canton
Measured
70 kt (81 mph)
Reported by
NWS STORM SURVEY
Coordinates
44.433, -70.317

Thunderstorm Wind, Franklin

When
May 31, 3:45 PM EST
Where
Franklin County, Jay
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.500, -70.217

Thunderstorm Wind, Franklin

When
May 31, 3:50 PM EST
Where
Franklin County, Farmington
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.667, -70.150

Lightning, Cumberland

When
May 31, 3:50 PM EST
Where
Cumberland County, Windham Center
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Lightning, Kennebec

When
May 31, 4:00 PM EST
Where
Kennebec County, Sidney
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Thunderstorm Wind, York

When
May 31, 4:20 PM EST
Where
York County, Alfred
Measured
53 kt (61 mph)
Reported by
EMERGENCY MANAGER
Coordinates
43.467, -70.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyThe tornado archive for Maine, 2002Warnings in Maine, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297584, 5297585, 5297592, 5297589, 5297586, 5297588, 5297591, 5297590, 5297587.